ACE inhibitors can cause cough - it is one of the side effects. I am pretty sure that all patients are not taken off of ACE inhibitors due to cough (especially mild or intermittent), unless it is severe. In hind sight, now that you have had the angioedema reaction, you can connect the ACE inhibitor to the cough. Given the changes in seasons, and the rough allergy seasons that many were suffering (including myself), it seems that it was also reasonable to think it may be seasonal. But again, in hind sight, everything is 20/20.
Angioedema is very scary. I am in the healthcare field, and although pretty rare, I have seen it once in my 10 year ER career. And yes - it can take your body that long to build up antibodies to the drug and eventually you can have a severe reaction. The one case I have seen the patient was taking the drug for over 10 years without a problem until that point. No one can predict that a patient will have a reaction such as yours. I had a similar reaction to naproxen - had been using it for over 10 years, and then one day I had a severe life threatening allergic reaction.
ARB's work in a different fashion that ACE inhibitors. There have been case reports of angioedema on them, but much less than ACE. They are more tolerated than ACE's. You and your physician have to examine the risks and benefits and determine if it is the right class of drug for you.